Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 11, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 13, 2017, 3:22 AM MDT for 18 counties in Montana. It took effect at Aug 13, 2017, 12:00 PM MDT. It was in force for 9 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 3:22 AM MDT (09:22 UTC)
- In effect from
- Aug 13, 2017, 12:00 PM MDT
- Expired
- Aug 13, 2017, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:55 PM MDT | NON-TSTM WND GST 46 | 2 Wnw East Helena, MT | ASOS STATION HLN, HELENA AP ASOS. |
| Aug 13, 4:43 PM MDT | NON-TSTM WND GST 41 | 3 Sw Cut Bank, MT | ASOS STATION CTB, CUT BANK AIRPORT. |
| Aug 13, 4:46 PM MDT | TSTM WND GST 50 | 5 Sw Great Falls, MT | PEAK WIND GUST AT THE NWS GREAT FALLS OFFICE. LIKELY A COMBINATION OF THUNDERSTORM OUTFLOW AND A COLD FRONT. |
| Aug 13, 4:47 PM MDT | TSTM WND GST 51 | 5 Wsw Great Falls, MT | PEAK WIND GUST WAS LIKELY A COMBINATION OF THUNDERSTORM WINDS AND A COLD FRONT |
| Aug 13, 4:47 PM MDT | TSTM WND GST 51 | 5 Wsw Great Falls, MT | PEAK WIND GUST WAS LIKELY A COMBINATION OF THUNDERSTORM WINDS AND A COLD FRONT. |
| Aug 13, 5:06 PM MDT | NON-TSTM WND GST 48 | Malmstrom Afb, MT | AWOS STATION GFA, MALMSTROM AFB. |
| Aug 13, 5:46 PM MDT | TSTM WND GST 63 | 5 N Highwood, MT | 63 MPH THUNDERSTORM WIND GUST. |
| Aug 13, 6:15 PM MDT | TSTM WND GST 49 | 12 Se Loma, MT | PEAK GUST WAS LIKELY A COMBINATION OF THUNDERSTORM WINDS AND PASSAGE OF A COLD FRONT. |
| Aug 13, 6:15 PM MDT | TSTM WND GST 49 | 17 E Fort Benton, MT | PEAK GUST WAS LIKELY A COMBINATION OF THUNDERSTORM WINDS AND PASSAGE OF A COLD FRONT. |
| Aug 13, 6:22 PM MDT | TSTM WND GST 50 | 1 N Loma, MT | PEAK WIND GUST WAS LIKELY A COMBINATION OF THUNDERSTORM WINDS AND PASSAGE OF A COLD FRONT. |
| Aug 13, 6:48 PM MDT | NON-TSTM WND GST 41 | Chester, MT | MESONET STATION C1334, CHESTER. |
| Aug 13, 7:23 PM MDT | TSTM WND GST 57 | Big Sandy, MT | 57 MPH THUNDERSTORM WIND GUST. |
| Aug 13, 7:52 PM MDT | NON-TSTM WND GST 43 | 7 Ese Hilger, MT | MESONET STATION JPKM8, JUDITH PEAK. |
| Aug 13, 8:00 PM MDT | TSTM WND GST 58 | 4 W Havre, MT | ASOS STATION HVR, HAVRE AP ASOS. |
| Aug 13, 8:21 PM MDT | NON-TSTM WND GST 52 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8, DEEP CREEK RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 2900 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875
WWUS85 KTFX 130922
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
322 AM MDT Sun Aug 13 2017
MTZ112>118-132130-
/O.UPG.KTFX.FW.A.0009.170813T1800Z-170814T0300Z/
/O.NEW.KTFX.FW.W.0011.170813T1800Z-170814T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
322 AM MDT Sun Aug 13 2017
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND INCREASED THUNDERSTORM ACTIVITY
ALONG A COLD FRONT FOR FIRE WEATHER ZONES 112 THROUGH 118...
The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. the Fire Weather Watch is no longer in effect.
* IMPACTS: Wind Shift with a Cold Front and Increasing
Thunderstorm Activity will create erratic fire behavior and an
increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...113...114...115
117.
In Southwest Montana Fire Zones...116...118.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin
Lewis and Clark, Meagher.
In North Central Montana, Blaine, Chouteau, Glacier, Hill
Liberty, Pondera, Powell, Teton,
Toole.
In South Central Montana, Golden Valley, Park, Phillips
Sweet Grass, Wheatland.
In Southwest Montana, Broadwater, Gallatin, Jefferson.
* COLD FRONT: The cold front is expected to reach fire weather
zones 112, 114, 116, the western half of 117, and 118 between
1200 and 1500 MDT Sunday afternoon. The front will reach fire
weather zones 113, 115, and the eastern half of 117 between
1400 and 1900 MDT Sunday afternoon and evening.
* WIND: Southwest 10 to 20 mph with gusts up to 30 mph.
* THUNDERSTORMS: Scattered thunderstorms, some dry, are expected
with the front Sunday afternoon and evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls2 follow-up statements
543
WWUS85 KTFX 131916
RFWTFX
URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
116 PM MDT Sun Aug 13 2017
...Increased Fire Danger Associated with a Cold Front Today...
MTZ112>118-140300-
/O.CON.KTFX.FW.W.0011.000000T0000Z-170814T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
116 PM MDT Sun Aug 13 2017
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...
* IMPACTS: A wind shift with a cold front and increasing
thunderstorm activity will create erratic fire behavior and an
increased risk of new fire starts.
* AFFECTED AREA:
In North Central Montana Fire Zones...112...113...114...115
117.
In Southwest Montana Fire Zones...116...118.
* COUNTIES AFFECTED:
In Central Montana, Cascade, Fergus, Judith Basin
Lewis and Clark, Meagher.
In North Central Montana, Blaine, Chouteau, Glacier, Hill
Liberty, Pondera, Powell, Teton,
Toole.
In South Central Montana, Golden Valley, Park, Phillips
Sweet Grass, Wheatland.
In Southwest Montana, Broadwater, Gallatin, Jefferson.
* COLD FRONT: The cold front is expected to reach fire weather
zones 112, 114, 116, 118, and the western half of 117 between
1300 and 1600 MDT this afternoon. The front will reach fire
weather zones 113, 115, and the eastern half of 117 between 1500
and 2000 MDT Sunday afternoon and evening.
* WIND: South 10 to 20 mph, becoming west 10 to 20 mph with gusts
to 30 mph behind the front. The wind will gradually subside a
few hours after the front passes.
* THUNDERSTORMS: Isolated to scattered thunderstorms, some dry, are
expected with the front through this evening. The greatest
coverage of thunderstorms is expected across fire weather zones
113, 115, and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of gusty winds
and increased lightning activity associated with a cold front can
contribute to extreme fire behavior.
Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.
&&
$$
http://weather.gov/greatfalls
MARTIN002 WWUS85 KTFX 140306 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 906 PM MDT Sun Aug 13 2017 MTZ112>118-140415- /O.EXP.KTFX.FW.W.0011.000000T0000Z-170814T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 906 PM MDT Sun Aug 13 2017 ...RED FLAG WARNING HAS EXPIRED... Thunderstorm activity has diminished across most of the Warning area, and relative humidities have recovered mostly into the 60 to 65 percent range as winds behind the cold front have decreased. Therefore, the Red Flag Warning has been allowed to expire. However, the cold front has not completely exited the fire districts as of 9 pm MDT, as it has yet to move completely through Blaine County. Showers and thunderstorms associated with the cold front will likely produce erratic wind gusts in excess of 35 mph, but there has been enough rainfall with the storms to cause humidity to recover quickly. This will help lessen the threat for critical fire weather conditions there. $$ http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 13, 12:13 AM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 13, 12:13 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1213 AM MDT Sun Aug 13 2017 Early Morning Update .UPDATE... Convective activity over Beaverhead County has blossomed in the last hour or two, which has resulted in expanding PoPs/QPF a bit quicker northeast through the overnight and morning hours. This is in association with a pronounced upper-level wave, a 700-mb warm frontal signature which represents the leading edge of rapidly increasing mid-level moisture, and sufficient instability for isolated to scattered showers and thunderstorms. Will continue to monitor trends through the night and make adjustments as necessary. CC && .SYNOPSIS... Isolated thunderstorms will move slowly southeast over the mountains through this evening. Later tonight, at least a slight increase in showers and thunderstorms is possible, especially across Southwest Montana. A cold front will then bring an increasing chance of thunderstorms areawide Sunday afternoon and evening, along with breezy conditions. The wind will likely bring smoke into the area from fires around the region. && .AVIATION... Updated 0410Z. VFR conditions are expected for much of the period, but MVFR conditions are possible with showers and thunderstorms Sunday afternoon. Wildfire smoke will lower visibility slightly across much of southwest Montana into Sunday. A disturbance will begin to break down the ridge and bring increasing mid level clouds with a chance of mainly mountain showers through 15Z. Another disturbance with an associated Pacific cold front will then move east through the forecast area between 18Z and 00Z. This will spread scattered showers and thunderstorms, along with some additional wildfire smoke, across the forecast area. Storms may produce wind gusts up to 40 kt and brief heavy rain with MVFR ceilings, while some of the stronger storms could produce hail. Storms will then decrease from the west after 21Z through 06Z. Coulston && .FIRE WEATHER... The main concern over the next 24 to 36 hours is increased thunderstorm activity followed by a cold front with gusty winds. Isolated dry thunderstorms will mainly be confined to the mountains through this evening, possibly with an increase in coverage across SW MT overnight. Thunderstorm activity then looks to increase across all TFX fire weather zones Sunday afternoon and early evening as a front pushes through. While RH doesn't look critically low on Sunday, the increased lightning activity followed by gusty winds with the front is certainly concerning. And, some thunderstorms will likely be dry. For these reasons, we have decided to issue a Fire Weather Watch for all TFX fire zones (112-118) to highlight the potential of elevated to critical fire weather conditions with the passage of the front. Beyond this weekend, drier conditions are expected along with near normal temperatures. MARTIN && .PREV DISCUSSION... /ISSUED 640 PM MDT Sat Aug 12 2017/ Rest of today through Sunday night...A drier NW mid/upper flow has developed across the area this afternoon in the wake of the departing upper low that is currently spinning over eastern MT. This and some smoke in the area looks to limit thunderstorm activity for the rest of this afternoon. That said, I still expect a few showers/storms to develop along the Rocky Mtn Front and across far SW MT, especially downwind of NW facing slopes. Attention then turns to the tonight through Sunday night period. A lead shortwave moves through tonight with increasing moisture and somewhat better lift. Short term guidance offers various solutions on the evolution of showers/storms tonight. With the increase in moisture/lift, it is hard to ignore the potential of a band or two of storms moving through, but I kept pops somewhat lower for now. Showers may be ongoing or pushing out of the area Sunday morning and this will be followed by a cold front that will sweep east through the area Sunday afternoon. While there should be a decent amount of mid/upper level moisture along with greater lift, it is unclear what impact, if any, clouds/showers Sunday morning will have on afternoon storms. Thinking is that at least weak instability is likely with daytime heating and scattered showers/storms are expected along the front. The main threat looks to be gusty winds associated with showers/storms as well as with the front, itself. The westerly wind will likely bring smoke into the area from fires along/west of the Continental Divide. By Sunday night, the front stalls some over SW MT and with lingering moisture/lift, thinking showers and isolated thunderstorms will continue into the night there. MARTIN Monday through Saturday...The main upper level trof will be exiting the region on Monday with storms mainly confined to the eastern sections of the region. For Tue through Friday...fairly quiet weather conditions are expected over the region. The flow aloft will be westerly on Tue and gradually transition to an upper level ridge by next Friday. On Saturday...the GFS progs a weak upper level disturbance moving into Southwest MT...but confidence is low in that feature at this time. Expect slightly below normal, but still very comfortable afternoon temperatures for Tue through Thursday, with a gradual warming trend to slightly above normal afternoon temperatures by late next week. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 57 85 54 78 / 0 50 40 10 CTB 54 81 50 76 / 0 30 20 10 HLN 57 82 55 79 / 20 40 40 10 BZN 53 83 52 76 / 20 40 50 30 WEY 43 75 42 68 / 20 30 40 30 DLN 52 79 50 76 / 20 40 40 20 HVR 57 89 57 81 / 0 20 40 10 LWT 55 83 54 75 / 0 30 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Red Flag Warning until 9 PM MDT Sunday Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:09 PM MDT | Special Weather Statement | TFX | Teton | 51 min |
| Aug 13, 4:53 PM MDT | Special Weather Statement | TFX | Chouteau | 52 min |
| Aug 13, 5:51 PM MDT | Special Weather Statement | TFX | Chouteau | 54 min |
Nearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.